Printer Friendly

Hallucinogen sequelae.

I appreciated "The woman who saw the light" (CURRENT PSYCHIATRY, July 2010, p. 44-48) in which Dr. R. Andrew Sewell et al describe a 30-year-old woman with schizoaffective disorder and a 7-year history of visual disturbances, including "flashing lights." The authors' differential diagnosis did not include the possibility of visual disturbance secondary to atypical antipsychotic serotonergic antagonism. Photopsia and similar phenomena are not uncommon with 5HT antagonist antidepressants, such as nefazodone. (1) They also are well-known sequelae of lysergic acid diethylamide (LSD), a complex serotonin antagonist/agonist, and would be included under the DSM-IV-TR diagnosis hallucinogen persisting perceptual disorder (HPPD). (2) Risperidone, a 5HT2-blocking atypical, and selective serotonin reuptake inhibitors may worsen HPPD effects. (3), (4) Visual disturbance with risperidone also has been reported in a patient with no LSD exposure. (5) Dr. Sewell's patient was treated sequentially with aripiprazole and olanzapine. Both have 5HT blocking properties.

[ILLUSTRATION OMITTED]

I wonder if the patient has a history of hallucinogen or LSD exposure, or whether her visual symptoms might be related to the use of atypical anti-psychotics combined with sertraline. It would be interesting to see if her symptoms abated with use of a first-generation antipsychotic.

Charles Krasnow, MD

Adjunct clinical assistant professor of psychiatry

University of Michigan Medical School

Ann Arbor, MI

References

(1.) Schatzberg A, Cole J, DeBattista DMH. Manual of clinical psychopharmacology. 6th ed. Arlington, VA: American Psychiatric Publishing, Inc.; 2007.

(2.) Kranzler H, Ciraulo D. Clinical manual of addiction psychopharmacology. Arlington, VA: American Psychiatric Publishing, Inc.; 2005.

(3.) Halpern JH, Pope HG Jr. Hallucinogen persisting perception disorder: what do we know after 50 years? Drug Alcohol Depend. 2003;69:109-119.

(4.) Abraham HD, Mamen A. LSD-like panic from risperidone in post-LSD visual disorder. J Clin Psychopharmacol. 1996;16(3):238-241.

(5.) Lauterbach EC, Abdelhamid A, Annandale JB. Posthallucinogen-like visual illusions (palinopsia) with risperidone in a patient without previous hallucinogen exposure: possible relation to serotonin 5HT2a receptor blockade. Pharmacopsychiatry. 2000;33(1):38-41.

The authors respond

We agree with Dr. Krasnow that HPPD belongs within our differential diagnosis for photopsia and regret omitting it from our article. We consider this to be unlikely, however, because she had no prior LSD use, a history of well-formed visual hallucinations not characteristic of HPPD, and no other characteristic symptoms of HPPD (palinopsia, afterimages, illusory movement, etc.).

In addition, she tolerated olanzapine well, and there is anecdotal evidence and 1 case report to suggest that olanzapine exacerbates HPPD. (1)

HPPD typically is considered a rare sequela of LSD use, although even more rarely it may be caused by other drugs. Common visual disturbances attributed to HPPD are recurrent geometric hallucinations, perception of peripheral movement, colored flashes, intensified colors, palinopsia, positive afterimages, haloes around objects, macropsia, and micropsia occurring spontaneously in individuals with no prior psychopathology. These disturbances can be intermittent or continuous, slowly reversible or irreversible, but are severe, intrusive, and cause functional debility. Sufferers retain insight that these phenomena are the consequence of LSD use and usually seek psychiatric help.

HPPD may be diagnosed by the presence of an identifiable trigger, prodromal symptoms, and presentation onset; by the characteristics of the perceptual disturbances, their frequency, duration, intensity, and course; and by the accompanying negative affect and preserved insight. (2)

This LSD-induced persistence of visual imagery after the image is removed from the visual field is thought to result from dysfunction of serotonergic cortical inhibitory interneurons with GABAergic outputs that normally suppress visual processors. (3)

Clonazepam often is helpful. (2)

R. Andrew Sewell, MD

VA Connecticut Healthcare/Yale University

School of Medicine

New Haven, CT

David Kozin

McLean Hospital/Harvard Medical School

Belmont, MA

Miles G. Cunningham, MD, PhD

McLean Hospital/Harvard Medical School

Belmont, MA

References

(1.) Espiard ML, Lecardeur L, Abadie P, et al. Hallucinogen persisting perception disorder after psilocybin consumption: a case study. Eur Psychiatry. 2005;20:458-460.

(2.) Lerner AG, Gelkopf M, Skladman I, et al. Clonazepam treatment of lysergic acid diethylamide-induced hallucinogen persisting perception disorder with anxiety features. Int Clin Psychopharmacol. 2003;18:101-105.

(3.) Abraham HD, Aldridge AM. Adverse consequences of lysergic acid diethylamide. Addiction. 1993;88:1327-1334.
COPYRIGHT 2010 Quadrant Healthcom, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2010 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Comments & Controversies
Publication:Current Psychiatry
Article Type:Letter to the editor
Geographic Code:1USA
Date:Sep 1, 2010
Words:682
Previous Article:Rediscovering the lost art of the oral case presentation.
Next Article:Integrating psychiatry with other medical specialties: although psychiatry has successfully embraced the medical model, separations still prevent its...
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |